On August 29 th , 2021, our crazy, life-loving 16-year-old son, Cooper was deceived to death.
Cooper was that fun, adventurous, outgoing kid that everyone loved to be around. He was so independent from the moment he could walk, and he always kept us on our toes. He was kind-hearted, strong-willed, and hard-headed. He loved all things water, like skiing, wakeboarding, and fishing. He was drawn to all the extreme sports like snowboarding, rock climbing, motorcycles, and cliff jumping. There was no such thing as too high or too fast for Cooper. He was a risk-taker…. absolutely fearless.
Cooper also thought he was invincible. On this Sunday afternoon, just a few weeks into his junior year of high school, Cooper chose to take ½ of a pill he believed was a prescription Percocet. This choice was a mistake that he could not take back and he paid the ultimate price for it.
Our family was shattered and changed forever.
Why did Cooper take that pill? Was he curious and experimenting? Did he take it because he was feeling down or trying to escape from his reality for just a bit? Was he just doing it because others were? We may never know the answer to that question.
What we do know is…
1. A fatal dose of fentanyl is small enough to fit on the tip of a pencil.
2. An estimate 250-500 million pills made with fentanyl are in circulation in the U.S. at any given time.
3. It takes just a few clicks on a smartphone to find a pill made with fentanyl (fake) via a social media app.
4. Our teens are turning to self-medicating to deal with their emotional health struggles.
5. Young people, ages 14-23, have been the most impacted by illicit fentanyl in the current drug supply.
We have chosen to honor Cooper by establishing the Cooper Davis Memorial Foundation, also known as Keepin’ Clean for Coop. We want Cooper’s story to serve as a cautionary tale to all who hear it. Our goal is to prevent another family from having to endure the pain of losing a loved one through education and awareness about the dangers of illicit fentanyl and fake pills.